Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 14, 2021York County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 14, 2021, 9:48 PM EDT for York County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 9:48 PM EDT (01:48 UTC)
Expired
Jul 14, 2021, 10:15 PM EDT
In force
27 min
Issued by
NWS State College, PA

County York County, PA

The radar

The Sterling radar (KLWX), 119 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS81 KCTP 150148
SPSCTP

Special Weather Statement
National Weather Service State College PA
948 PM EDT Wed Jul 14 2021
 
PAZ065-150215-
York PA-
948 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YORK COUNTY UNTIL 1015 
PM EDT...

At 947 PM EDT, Doppler radar indicated a strong thunderstorm over
Cross Roads, moving southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Red Lion, Shrewsbury, Stewartstown, Cross Roads, Railroad,
Winterstown, Felton and Airville.

LAT...LON 3981 7673 3990 7662 3983 7638 3972 7654
      3972 7665
TIME...MOT...LOC 0147Z 295DEG 11KT 3983 7662 

$$

Dangelo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 8:36 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 8:36 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
836 PM EDT Wed Jul 14 2021

.SYNOPSIS...
A shortwave will push eastward through Pennsylvania by tonight,
then high pressure will build into the state for Thursday. A
slow moving cold front will slowly push south through the
region this weekend, bringing a return to unsettled muggy and
showery conditions through early next week.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
Still a storm or two out there, but most of the area is starting
to clear out.

Prev...
Weakly sheared environment across central PA is limiting
convective development as a mid level shortwave and ribbon of
of 20-25 kts at 500 mb propagates eastward through the Middle to
Lower Susq River Valley. One cell has produced sustained
lightning flashes and a few strikes, and a brief bowing
signature that couldn't be maintained due to lacking wind shear.
Isold to sct shra and isold T (east) will persist through early
evening with generally light amounts.

Clearing skies and light wind associated with arrival of surface
ridge axis should once again promote areas of valley fog late
tonight.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A much needed (mostly) dry day is in store for central PA on
Thursday, thanks to continued sfc/aloft ridging. Deep layer
moisture will be lower than it's been the last several days,
with a slightly more comfortable air mass as well, thanks to
dewpoints running in the mid to upper 60s vs the 70s we've been
seeing. However, can't rule out an isolated late PM tstorm over
the northwest in association with falling heights and low level
moisture return ahead of upstream trough over the Grt Lks.
Mostly sunny skies and ensemble mean 850mb temps near 17C should
support highs ranging from the low 80s to low 90s from
northwest to southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Models are in fairly good agreement through the long range as
the active weather continues. An upper-level trough will slowly
approach from the west in the Friday/Saturday timeframe. This
will bring scattered showers and thunderstorms to the area
Friday, Saturday, and Sunday as the cold front will be slow to
progress through the region. The cold front should move through
by the end of Sunday.

Meanwhile, an strong upper-level ridge will be forming over the
west USA during the end of the weekend. By the beginning of
next week, a strong omega-block pattern will be in place and we
will be under the influence of lower heights and a more
unsettled air mass. This will contribute to more daily chances
of showers and thunderstorms, at least into the midweek. At this
point, the omega-block pattern does not seem to break. Lowered
temperatures/dewpoints Tuesday and on as we will be under the
influence of cold air advection from the omega-block pattern.

Prev...
The upper- level trough is very slow to move out of the region,
and more chances for afternoon and evening showers and
thunderstorms return for the weekend. Models are producing a
slow- moving cold front that will move NW to SE over the region
during the weekend. Warm, moist air will continue to be
plentiful into the weekend. Flooding will still remain a concern
for areas that have received heavy rainfall from previous
storms as the ground is already saturated.

We may see some relief from the active weather early next week
(Tuesday at this point) as drier air moves in from the north
and surface high pressure builds in.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Most convection has diminished across the CWA this evening
however there could still be an isolated t-storm around LNS over
the next hour or two. Clearing skies and light winds should
prove favorable for fog formation late tonight into early
Thursday morning. Fog may be locally dense with vis/cigs
trending down toward airfield minimums at some sites. After the
fog burns off in the morning, Thursday should lend itself to VFR
conditions at most airfields, with a possible isolated
thunderstorm in the far northwest.

Outlook...

Fri-Mon...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...Fitzgerald/Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Gutierrez
AVIATION...Travis/Gutierrez
Hazardous weather outlook, Jul 14, 5:00 AM EDT, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
500 AM EDT Wed Jul 14 2021

PAZ004>006-010>012-017>019-024>028-033>036-045-150900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-
500 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-049>053-056>059-063>066-150900-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
500 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop over the area this afternoon,
possibly producing damaging wind gusts in a few locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 6:45 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     4 WSW BELLWOOD          40.59N 78.40W
07/13/2021                   BLAIR              PA   PUBLIC

            MULTIPLE TREES SNAPPED AND UPROOTED AT THE
            RIGGLES GAP SPORTSMEN CLUB.

&&

ST
Special weather statement, Jul 14, 6:52 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service State College PA
652 PM EDT Wed Jul 14 2021

PAZ046-142315-
Southern Lycoming PA-
652 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN LYCOMING
COUNTY UNTIL 715 PM EDT...

At 652 PM EDT, Doppler radar indicated a strong thunderstorm near
Jersey Shore, moving southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

This strong thunderstorm will be near...
  Williamsport, Duboistown and Collomsville around 715 PM EDT.

Other locations impacted by this storm include Garden View, Oval and
South Williamsport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4130 7701 4118 7703 4111 7719 4123 7729
      4128 7720 4131 7712
TIME...MOT...LOC 2252Z 302DEG 13KT 4125 7719

Dangelo
Special weather statement, Jul 14, 7:31 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
731 PM EDT Wed Jul 14 2021

PAZ053-150000-
Columbia PA-
731 PM EDT Wed Jul 14 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
800 PM EDT...

At 731 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fairmount Spgs to Jerseytown. Movement was
southeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Buckhorn, Jerseytown, Rohrsburg, Iola, Eyers Grove, Millville,
Benton, Orangeville and Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 7656 4101 7657 4106 7657 4106 7661
      4111 7662 4124 7632 4120 7632 4114 7628
      4113 7626 4114 7623 4111 7623
TIME...MOT...LOC 2331Z 304DEG 9KT 4118 7633 4111 7658

Dangelo
Special weather statement, Jul 14, 8:01 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
801 PM EDT Wed Jul 14 2021

PAZ053-058-150045-
Columbia PA-Schuylkill PA-
801 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND SCHUYLKILL
COUNTIES UNTIL 845 PM EDT...

At 801 PM EDT, Doppler radar indicated a strong thunderstorm near
Lightstreet, moving southeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bloomsburg, Berwick, Ashland, Mifflinville, Lightstreet, Almedia,
Oneida, Fernville, Nuremburg, Aristes, Numidia, Sheppton,
Brandonville, Slabtown, Mainville, Wilburton Number Two, Shumans,
Espy, Shenandoah Heights and Lime Ridge.

LAT...LON 4077 7636 4107 7650 4115 7629 4113 7627
      4114 7624 4113 7623 4103 7623 4095 7621
      4090 7603
TIME...MOT...LOC 0001Z 325DEG 20KT 4106 7635

Travis
Special weather statement, Jul 14, 8:19 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
819 PM EDT Wed Jul 14 2021

PAZ065-066-150045-
Lancaster PA-York PA-
819 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 845 PM EDT...

At 819 PM EDT, Doppler radar indicated a strong thunderstorm near
Sunnyburn, moving southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Delta, Holtwood, Sunnyburn, Susquehanna Trails, Fawn Grove, Peach
Bottom and Airville.

LAT...LON 3973 7659 3987 7641 3974 7613 3973 7612
      3973 7611 3972 7622 3972 7658
TIME...MOT...LOC 0019Z 302DEG 12KT 3977 7643

Travis
Special weather statement, Jul 14, 9:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
948 PM EDT Wed Jul 14 2021

PAZ065-150215-
York PA-
948 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YORK COUNTY UNTIL 1015
PM EDT...

At 947 PM EDT, Doppler radar indicated a strong thunderstorm over
Cross Roads, moving southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Red Lion, Shrewsbury, Stewartstown, Cross Roads, Railroad,
Winterstown, Felton and Airville.

LAT...LON 3981 7673 3990 7662 3983 7638 3972 7654
      3972 7665
TIME...MOT...LOC 0147Z 295DEG 11KT 3983 7662

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:01 PM EDTSpecial Weather StatementCTPColumbia44 min
Jul 14, 8:08 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill23 min
Jul 14, 8:19 PM EDTSpecial Weather StatementCTPLancaster26 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.